NWS San Juan, PR wrote its last area forecast discussion before the first event at Jul 20, 4:50 AM AST, 7 hours 10 minutes earlier. Its key messages:
Area forecast discussion, Jul 20, 4:50 AM AST, 7 hours 10 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
450 AM AST Sun Jul 20 2025
.KEY MESSAGES...
* The hot spell continues for the US Virgin Islands and Puerto
Rico today; thus, a Heat Advisory is in effect for the coastal
and urban areas of PR.
* One or two isolated strong thunderstorms will develop across
the northwest quadrant of PR this afternoon, which could lead to
flooding rains and intense lightning.
* Another Saharan Air Layer (SAL) with moderate to locally high
concentrations will move across the local islands from Monday
to Tuesday.
* The excessive heat trend is expected to persist throughout much
of the workweek, particularly between Tuesday and Thursday.
* There is a slight to moderate chance that a robust tropical wave
could bring a wet and unstable weather pattern around Friday.
&&
.SHORT TERM...Today through Tuesday...
Passing showers moved over the regional waters at night, with few
moving over the U.S. Virgin Islands and eastern portions of Puerto
Rico. Nevertheless, based on Doppler radar rainfall estimates,
accumulations were minimal. Minimum temperatures were slightly
cooler compared to yesterday, mainly over urban and coastal areas,
with stations reporting mid to upper 70s and isolated areas in the
lower 80s. Stations across higher elevations reported low to upper
60s, some reaching the lower 70s.
Variable weather conditions are expected for the start of the week.
The surface high pressure over the Central Atlantic will continue
promoting southeasterly/easterly winds for the next few days. Based
on the latest satellite-derived product, current Precipitable Water
(PWAT) values remain seasonal (1.5 - 1.8 inches), due to residual
humidity associated with the mid to upper level trough north of the
region. Available moisture content and marginal instability,
combined with diurnal heating and local effects, showers and
isolated thunderstorms are likely across northwestern Puerto Rico
during the afternoon. Additionally, the Galvez-Davison Index (GDI)
suggests the potential of isolated thunderstorms as well in the
afternoon. Rainfall accumulations are likely to promote ponding of
water in roadways and poorly drained areas, along with isolated
urban and small streams flooding. Another area that has potential
for shower development is the San Juan Metropolitan Area due to
local effects, but the flooding risk should remain low.
A mid to upper-level ridge over the Central Atlantic will migrate
westward, pushing the mid to upper-level low away. With the ridge
lingering north of the region during the short term, stability
should increase aloft, slightly warm 500 mb temperatures, and
inhibit deeper convection activity on Monday. Another Saharan Air
Layer (SAL) is expected to approach the local islands by Monday
afternoon and linger for the next few days. Pulses containing
moderate to high concentrations may bring hazy skies, reduced
visibility, and deteriorating air quality. Based on the latest model
guidance, a perturbation in the trades should arrive by late Monday
night into Tuesday, increasing PWAT values to near above
climatological normals (1.9 - 2.0 inches). Showers are likely to
move over windward sections Tuesday morning, with afternoon
convection over western PR, elevating the flooding risk.
Under a southeasterly windflow, warmer temperatures, and available
moisture, heat indexes are very likely to exceed 100 degrees
Fahrenheit and meet Heat Advisory criteria. Hence, a Heat Advisory
is in effect from 11 AM through 5 PM AST for urban and coastal areas
of Puerto Rico. The U.S. Virgin Islands remain under a limited heat
risk; nevertheless, warm to isolated hot heat indexes will impact
the urban and lower elevation areas. This level of heat affects
primarily those individuals extremely sensitive to heat when
outdoors without effective cooling and/or adequate hydration.
.LONG TERM...Wednesday through Sunday...
Wednesday and Thursday will be characterized by the influence of
a mid-level high-pressure system building over the northeast
Caribbean, promoting dry air aloft and reinforcing a trade wind
cap. The subtropical surface high-pressure over the Atlantic Ocean
will tighten the pressure gradient, increasing local winds around
the middle of the week. These winds will advect occasional
patches of moisture, resulting in the typical summer weather
pattern of the US Virgin Islands and Puerto Rico. This weather
pattern consists of occasional showers moving inland across the US
Virgin Islands and the windward locations of PR, followed by
strong afternoon convection across the western locations in PR.
Currently, model guidance continues to indicate the transitioning
to a wet unstable weather pattern as early as Thursday into
Friday with the arrival of tropical moisture associated with a
tropical wave being monitored by the National Hurricane Center
(and it has a low chance of formation over the next 7 days),
extending across a disorganized area of showers and thunderstorms
from around latitude 8 N, and longitude 44 W to around 10 N and 35
W. If the guidance is on track, we may observe an increase in the
potential for showers and thunderstorms from the east, beginning
over the Virgin Isles and spreading into Puerto Rico as early as
Thursday or early Friday morning, peaking the activity on Friday
with its trailing moisture over the islands through at least
Saturday. Under this weather scenario, we could pause the hot
spell, transitioning into a more unsettled weather pattern with a
risk of lightning and flooding rains. We encourage island
residents and visitors to stay updated on the latest weather
conditions, particularly from Thursday to Saturday.
After the tropical wave mentioned above leaves the area, we
expect a more typical Caribbean Tropical Weather pattern as early
as late Saturday into Sunday.
&&
.AVIATION...
(06z TAFs)
Mainly VFR conds with VCSH across most TAF sites. TSRA is xpcd
across NW PR, with VCTS and -RA/+RA over JBQ, while streamers may
also produce -RA/RA over JSJ. VIS/CIGs may be affected, with brief
MVFR conds for these terminals. Winds from the ESE-SE btwn 10 - 15kt
with few gusts up to 20 kt aftr 23/14z, becoming light to moderate
(6 - 10 kt) aft 23/23z.
&&
.MARINE...
The trailing moisture from yesterday's induced surface trough will
result in showers and thunderstorms especially during the afternoon
today. A surface high pressure over the Atlantic will mainly promote
moderate easterly winds over several days, becoming moderate to
fresh again around Tuesday next week. A weak easterly perturbation
will move across the US Virgin Islands and Puerto Rico around
Tuesday, followed by a more robust tropical wave after midweek.
&&
.BEACH FORECAST...
Beachgoers can expect a low risk of rip currents for most local
beaches in Puerto Rico and the northern US Virgin Islands.
However, there is a moderate risk of Rip Currents for Culebra and
St Croix. Regardless of the low risk, isolated stronger rip
currents may occur, especially near piers, jetties, and channels.
The risk of rip currents will spread to additional north and east-
facing beaches from Monday onward.
Thunderstorms will develop from around noon into the evening,
across northwest PR, increasing the risk of lightning strikes
along the coastal locations today. Please monitor our social media
platforms for further updates.
&&
.SJU WATCHES/WARNINGS/ADVISORIES...
PR...Heat Advisory from 11 AM this morning to 4 PM AST this afternoon
for PRZ001>005-007-008-010-011.
VI...None.
AM...None.
&&
SHORT TERM...MNG
LONG TERM....CAM
AVIATION...MNGHazardous weather outlook, Jul 20, 5:00 AM AST, 7 hours before
Hazardous Weather Outlook
National Weather Service San Juan PR
500 AM AST Sun Jul 20 2025
AMZ711>745-PRZ001>013-210900-
San Juan and Vicinity-Northeast-Southeast-Eastern Interior-
North Central-Central Interior-Ponce and Vicinity-Northwest-
Western Interior-Mayaguez and Vicinity-Southwest-Culebra-Vieques-
The nearshore and off shore Atlantic and Caribbean Coastal Waters-
500 AM AST Sun Jul 20 2025
This Hazardous Weather Outlook is for portions of Puerto Rico.
.DAY ONE...Today and Tonight
.Lightning...Isolated thunderstorms, particularly across
interior into western and northwestern sections. Stay alert and
be prepared to take shelter if storms develop.
.Excessive Rainfall...Flooding in urban areas, roads, small
streams, and washes, particularly across the western and northwestern
section. There is a low chance of isolated flash floods.
Elsewhere, plan for water ponding on roads and in poorly drained
areas.
.Excessive Heat...This level of heat affects most individuals
sensitive to heat, especially those without effective cooling
and/or adequate hydration. Those extremely sensitive to heat face
the highest risk. Some health systems and heat-sensitive
industries could be affected. These conditions are most likely
across urban and lower elevation areas.
.Rip Currents...Life-threatening rip currents are possible in the
surf zone, particularly across Culebra. Isolated stronger rip
currents may occur elsewhere, especially near piers, jetties, and
channels.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
A limited to elevated risk of heat will persist for the next few
days. Showers and isolated thunderstorms are likely almost every
day, mainly over western/northwestern sectors. A robust tropical
wave could bring a wet and unstable weather around Friday.
Increasing winds will elevate rip current risk and spread across
northern and eastern beaches including Vieques and Culebra.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
AMZ716-726-VIZ001-002-210900-
St. Thomas St. John adjacent Islands-St Croix-
Nearshore Atlantic and adjacent Caribbean Coastal Waters-
500 AM AST Sun Jul 20 2025
This Hazardous Weather Outlook is for portions of USVI.
.DAY ONE...Today and Tonight
.Excessive Heat...This level of heat affects primarily those
individuals extremely sensitive to heat, especially when outdoors
without effective cooling and/or adequate hydration. These
conditions are most likely across urban and lower elevation areas.
.Wind...Breezy conditions (18-22 kts | 21-25 mph), particularly
across St. Thomas and St. John. Unsecured items could blow
around.
.Rip Currents...Life-threatening rip currents are possible in the
surf zone, particularly across St. Croix. Isolated stronger rip
currents may occur elsewhere, especially near piers, jetties, and
channels.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
The limited risk of heat will persist for the next few days. A
robust tropical wave could bring a wet and unstable weather around
Friday. Increasing winds will elevate rip current risk and spread
across most beaches of the U.S. Virgin Islands.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.